Algebra & Number Theory

Linear determinantal equations for all projective schemes

Jessica Sidman and Gregory Smith

Full-text: Open access

Abstract

We prove that every projective embedding of a connected scheme determined by the complete linear series of a sufficiently ample line bundle is defined by the 2×2 minors of a 1-generic matrix of linear forms. Extending the work of Eisenbud, Koh and Stillman for integral curves, we also provide effective descriptions for such determinantally presented ample line bundles on products of projective spaces, Gorenstein toric varieties, and smooth varieties.

Article information

Source
Algebra Number Theory, Volume 5, Number 8 (2011), 1041-1061.

Dates
Received: 20 May 2010
Revised: 31 May 2011
Accepted: 30 June 2011
First available in Project Euclid: 20 December 2017

Permanent link to this document
https://projecteuclid.org/euclid.ant/1513729732

Digital Object Identifier
doi:10.2140/ant.2011.5.1041

Mathematical Reviews number (MathSciNet)
MR2948471

Zentralblatt MATH identifier
1250.14002

Subjects
Primary: 14A25: Elementary questions
Secondary: 14F05: Sheaves, derived categories of sheaves and related constructions [See also 14H60, 14J60, 18F20, 32Lxx, 46M20] 13D02: Syzygies, resolutions, complexes

Keywords
determinantally presented linear free resolution Castelnuovo–Mumford regularity

Citation

Sidman, Jessica; Smith, Gregory. Linear determinantal equations for all projective schemes. Algebra Number Theory 5 (2011), no. 8, 1041--1061. doi:10.2140/ant.2011.5.1041. https://projecteuclid.org/euclid.ant/1513729732


Export citation

References

  • D. Arapura, “Frobenius amplitude and strong vanishing theorems for vector bundles”, Duke Math. J. 121:2 (2004), 231–267.
  • A. Bernardi, “Ideals of varieties parameterized by certain symmetric tensors”, J. Pure Appl. Algebra 212:6 (2008), 1542–1559.
  • H.-C. Graf v. Bothmer and K. Hulek, “Geometric syzygies of elliptic normal curves and their secant varieties”, Manuscripta Math. 113:1 (2004), 35–68.
  • W. Buczyński and J. Buczyński, “Secant varieties to high degree Veronese reembeddings, catalecticant matrices and smoothable Gorenstein schemes”, preprint, version 2, 2010.
  • J. Buczyński, A. Ginensky, and J. Landsberg, “Determinental equations for secant varieties and the Eisenbud–Koh–Stillman conjecture”, preprint, 2010.
  • M. L. Catalano-Johnson, “The possible dimensions of the higher secant varieties”, Amer. J. Math. 118:2 (1996), 355–361.
  • M. V. Catalisano, A. V. Geramita, and A. Gimigliano, “On the ideals of secant varieties to certain rational varieties”, J. Algebra 319:5 (2008), 1913–1931.
  • L. Ein and R. Lazarsfeld, “Syzygies and Koszul cohomology of smooth projective varieties of arbitrary dimension”, Invent. Math. 111:1 (1993), 51–67.
  • D. Eisenbud, “Linear sections of determinantal varieties”, Amer. J. Math. 110:3 (1988), 541–575.
  • D. Eisenbud, The geometry of syzygies, Graduate Texts in Math. 229, Springer, New York, 2005.
  • D. Eisenbud, J. Koh, and M. Stillman, “Determinantal equations for curves of high degree”, Amer. J. Math. 110:3 (1988), 513–539.
  • O. Fujino, “Notes on toric varieties from Mori theoretic viewpoint”, Tohoku Math. J. $(2)$ 55:4 (2003), 551–564.
  • T. Fujita, “Vanishing theorems for semipositive line bundles”, pp. 519–528 in Algebraic geometry (Tokyo/Kyoto, 1982), Lecture Notes in Math. 1016, Springer, Berlin, 1983.
  • F. J. Gallego and B. P. Purnaprajna, “Syzygies of projective surfaces: an overview”, J. Ramanujan Math. Soc. 14 (1999), 65–93.
  • L. D. Garcia, M. Stillman, and B. Sturmfels, “Algebraic geometry of Bayesian networks”, J. Symbolic Comput. 39:3-4 (2005), 331–355.
  • A. Ginensky, “A generalization of the Clifford index and determinantal equations for curves and their secant varieties”, preprint, 2010.
  • D. Grayson and M. Stillman, \textsfMacaulay2, a software system for research in algebraic geometry, 2010, http://www.math.uiuc.edu/Macaulay2/.
  • M. L. Green, “Koszul cohomology and the geometry of projective varieties”, J. Differential Geom. 19:1 (1984), 125–171.
  • M. L. Green, “Koszul cohomology and the geometry of projective varieties, II”, J. Differential Geom. 20:1 (1984), 279–289.
  • M. L. Green, “Koszul cohomology and geometry”, pp. 177–200 in Lectures on Riemann surfaces (Trieste, 1987), edited by M. Raynaud and T. Shioda, World Sci. Publ., Teaneck, NJ, 1989.
  • M. Green and R. Lazarsfeld, “On the projective normality of complete linear series on an algebraic curve”, Invent. Math. 83:1 (1985), 73–90.
  • H. T. Hà, “Box-shaped matrices and the defining ideal of certain blowup surfaces”, J. Pure Appl. Algebra 167:2-3 (2002), 203–224.
  • M. Hering, H. Schenck, and G. G. Smith, “Syzygies, multigraded regularity and toric varieties”, Compos. Math. 142:6 (2006), 1499–1506.
  • S. P. Inamdar, “On syzygies of projective varieties”, Pacific J. Math. 177:1 (1997), 71–76.
  • R. Lazarsfeld, “A sampling of vector bundle techniques in the study of linear series”, pp. 500–559 in Lectures on Riemann surfaces (Trieste, 1987), edited by M. Raynaud and T. Shioda, World Sci. Publ., Teaneck, NJ, 1989.
  • R. Lazarsfeld, Positivity in algebraic geometry, I: Classical setting: line bundles and linear series, Ergebnisse der Mathematik und ihrer Grenzgebiete $($3$)$ 48, Springer, Berlin, 2004.
  • D. Maclagan and G. G. Smith, “Multigraded Castelnuovo–Mumford regularity”, J. Reine Angew. Math. 571 (2004), 179–212.
  • D. Mumford, “Varieties defined by quadratic equations”, pp. 29–100 in Questions on Algebraic Varieties (C.I.M.E., III) (Ciclo, Varenna, 1969), Edizioni Cremonese, Rome, 1970.
  • M. Mustaţă, “Vanishing theorems on toric varieties”, Tohoku Math. J. $(2)$ 54:3 (2002), 451–470.
  • G. Pareschi and M. Popa, “Regularity on abelian varieties, II: Basic results on linear series and defining equations”, J. Algebraic Geom. 13 (2004), 167–193.
  • M. S. Ravi, “Determinantal equations for secant varieties of curves”, Comm. Algebra 22:8 (1994), 3103–3106.
  • T. G. Room, The Geometry of Determinantal Loci, Cambridge University Press, 1938.
  • E. Rubei, “On syzygies of abelian varieties”, Trans. Amer. Math. Soc. 352:6 (2000), 2569–2579.
  • B. Sturmfels, Gröbner bases and convex polytopes, University Lecture Series 8, American Mathematical Society, Providence, RI, 1996.
  • B. Sturmfels and S. Sullivant, “Combinatorial secant varieties”, Pure Appl. Math. Q. 2:3 (2006), 867–891.
  • S. Sullivant, “Combinatorial symbolic powers”, J. Algebra 319:1 (2008), 115–142.
  • C. A. Weibel, An introduction to homological algebra, Cambridge Studies in Advanced Mathematics 38, Cambridge University Press, 1994.